Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 124, NWS Charleston, WV

November 16, 20055 counties in West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Nov 16, 2005, 2:53 AM EST for 5 counties in West Virginia. It was in force for 52 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 16, 2005, 2:53 AM EST (07:53 UTC)
Expired
Nov 16, 2005, 3:45 AM EST
In force
52 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

Counties Braxton County, WV, Doddridge County, WV, Gilmer County, WV, Harrison County, WV, Lewis County, WV

The radar

The Charleston,WV radar (KRLX), 127 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 16, 2:55 AM ESTTSTM WND DMGGlenville, WV1 TREE DOWN
Nov 16, 3:10 AM ESTTSTM WND DMG5 E Glenville, WVTREES DOWNED ON COUNTY ROUTE 13 NEAR SAND FORK. LARGE LIMBS DOWN MAKING THE ROAD IMPASSABLE ON COUNTY ROUTE 18 NEAR TROY
Nov 16, 3:10 AM ESTTSTM WND DMGWest Union, WVTREES DOWNED ON COUNTY ROUTES 14, 17, AND 25 IN EASTERN HALF OF THE COUNTY
Nov 16, 3:30 AM ESTTSTM WND DMG2 Nw Burnsville, WVTREE AND POWERLINES DOWNED ON COUNTY ROUTE 5. ANOTHER TREE DOWNED ON GRANNYS CREEK
Nov 16, 3:38 AM ESTTSTM WND DMGClarksburg, WVLIGHT POLE DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 7.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2005-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2005-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1492 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 160754
SVRRLX
WVC007-017-021-033-041-160845-
/O.NEW.KRLX.SV.W.0124.051116T0753Z-051116T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
253 AM EST WED NOV 16 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRISON COUNTY IN WEST VIRGINIA
  DODDRIDGE COUNTY IN WEST VIRGINIA
  LEWIS COUNTY IN WEST VIRGINIA
  GILMER COUNTY IN WEST VIRGINIA
  BRAXTON COUNTY IN WEST VIRGINIA

* UNTIL 345 AM EST

* AT 250 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 7 MILES SOUTHWEST OF WEST UNION TO GLENVILLE TO 19 MILES
  SOUTHWEST OF GASSAWAY...AND WERE MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GASSAWAY...
  SALEM...
  SUTTON...
  JACKSON MILL...
  WESTON...
  STONEWALL JACKSON LAKE...

WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A 
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A 
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3942 8025 3924 8018 3911 8025 3908 8032
      3896 8032 3858 8064 3853 8074 3857 8079
      3852 8088 3863 8099 3888 8088 3907 8089
      3910 8081 3927 8090 3945 8062 3943 8054
      3947 8048

$$

25
2 follow-up statements
000 
WWUS51 KRLX 160819
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
317 AM EST WED NOV 16 2005

WVC017-021-160827-
/O.CAN.KRLX.SV.W.0124.000000T0000Z-051116T0845Z/
GILMER WV-DODDRIDGE WV-
317 AM EST WED NOV 16 2005

...THE SEVERE THUNDERSTORM WARNING FOR DODDRIDGE AND GILMER COUNTIES
IS CANCELLED...

THE THUNDERSTORMS HAVE MOVED EAST OF THE REGION...THEREFORE THE 
SEVERE THUNDERSTORM WARNINGS FOR DODDRIDGE AND GILMER COUNTIES HAVE 
BEEN CANCELLED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3942 8025 3924 8018 3913 8024 3908 8032
      3895 8033 3858 8065 3854 8074 3858 8079
      3854 8088 3865 8098 3876 8091 3890 8060
      3903 8072 3909 8072 3921 8052 3929 8060
      3936 8053 3943 8053 3947 8048

$$

WVC007-033-041-160845-
/O.CON.KRLX.SV.W.0124.000000T0000Z-051116T0845Z/
BRAXTON WV-LEWIS WV-HARRISON WV-
317 AM EST WED NOV 16 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM EST
FOR HARRISON...LEWIS AND BRAXTON COUNTIES...

AT 312 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTH OF SALEM TO JACKSON MILL TO SUTTON...OR
ALONG A LINE EXTENDING FROM 9 MILES NORTH OF SALEM TO 7 MILES
NORTHWEST OF WESTON TO 20 MILES SOUTH OF GLENVILLE...MOVING NORTHEAST
AT 50 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAND
RUN...FLATWOODS...WEST MILFORD...WESTON...STONEWALL JACKSON LAKE...
JANE LEW...CLARKSBURG...LUMBERPORT...NUTTER FORT...DESPARD...LOST
CREEK...STONEWOOD...SHINNSTON...ANMOORE...ENTERPRISE AND BRIDGEPORT.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3942 8025 3924 8018 3913 8024 3908 8032
      3895 8033 3858 8065 3854 8074 3858 8079
      3854 8088 3865 8098 3876 8091 3890 8060
      3903 8072 3909 8072 3921 8052 3929 8060
      3936 8053 3943 8053 3947 8048

$$
000 
WWUS51 KRLX 160846
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
345 AM EST WED NOV 16 2005

WVC007-033-041-160855-
/O.EXP.KRLX.SV.W.0124.000000T0000Z-051116T0845Z/
BRAXTON WV-LEWIS WV-HARRISON WV-
345 AM EST WED NOV 16 2005

...THE SEVERE THUNDERSTORM WARNING FOR HARRISON...LEWIS AND BRAXTON
COUNTIES EXPIRES AT 345 AM EST...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. OTHER
STORMS IN THE AREA COULD PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3942 8025 3924 8018 3913 8024 3908 8032
      3895 8033 3858 8065 3854 8074 3858 8079
      3854 8088 3865 8098 3876 8091 3890 8060
      3903 8072 3909 8072 3921 8052 3929 8060
      3936 8053 3943 8053 3947 8048

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 16, 2:45 AM EST, 8 minutes earlier.

Area forecast discussion, Nov 16, 2:45 AM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
245 AM EST WED NOV 16 2005

.SHORT TERM (TODAY)...

AT THIS HOUR...THE COLD FRONT HAS PASSED OVER COLUMBUS.  THIS IS
NOTICEABLE ON THE RADAR AS A VERY THIN LINE BEHIND THE BULK OF
PRECIPITATION.  MUCH OF THE RAIN WILL BE ACROSS OUR EASTERN CWA AT
12Z...SO HAVE KEPT THE HIGH POPS THERE.  THUNDERSTORM ACTIVITY HAS
REMAINED AT A MINIMUM...AND AS THE START OF THE PRECIPITATION BAND
CROSSES OUR CWA THE CHANCE OF THUNDERSTORMS CONTINUES TO DECREASE.
HOWEVER...WIND GUSTS WILL REMAIN THROUGH THE AFTERNOON HOURS...AS
HAS BEEN NOTED BEHIND THE FRONT OVERNIGHT...WITH GUSTS AROUND 25
COMMON.  OUR TEMPERATURES WILL BEGIN TO SLOWLY FALL AFTER THE COLD
FRONT CROSSES.  THE FRONT IS TIMED TO PASS INTO WV SHORTLY AFTER
09Z...AND THEN EXIT OUR CWA TO THE EAST JUST AFTER 14Z.

&&

.PREVIOUS DISCUSSION...
(ISSUED 1250 AM EST WED NOV 16 2005)

AVIATION...

CONTINUE TO SLIDE PRECIPITATION ACROSS THE CWA...SLOWLY GOING TO
MVFR NEAR DAWN.  THUNDERSTORMS HAVE HAD A HARD TIME REMAINING ACROSS
OUR REGION...BUT MODERATE TO HEAVY RAIN CONTINUES.  WIND GUSTS
AROUND 20 TO 25 KTS WILL ALSO REMAIN THROUGH THE AFTERNOON PERIOD.

PREVIOUS DISCUSSION...
(ISSUED 621 PM EST TUE NOV 15 2005)

SHORT TERM (REST OF TODAY)...

HAVE UPDATED THE ZFP EARLIER THIS EVENING...TO SLOW DOWN THE SHOWERS
AND THUNDERSTORMS OUT AHEAD OF THE COLD FRONT.  THIS LATEST UPDATE
IS TO INCLUDE THE TORNADO WATCH FOR OUR WESTERN CWA UNTIL
05Z...MIDNIGHT.

PREVIOUS DISCUSSION...
(ISSUED 327 PM EST TUE NOV 15 2005)

SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...

LATEST SATELLITE IMAGERY SHOWS PARTLY TO MOSTLY CLOUDY SKIES WITH
WIDELY SCATTERED SHOWERS ACROSS THE AREA.  COMBINATION OF SUNSHINE
AND GUSTY SOUTHWEST WINDS HAVE RESULTED IN TEMPERATURES WARMING WELL
ABOVE NORMAL.  AS OF 1 PM...KBKW HAD ALREADY SET A NEW RECORD HIGH
TEMPERATURE FOR THE DATE.

THE LATEST WEATHER MAP SHOWS AN AREA OF LOW PRESSURE NEAR KSTL WITH
A COLD FRONT EXTENDING SOUTH INTO TEXAS.  THE LOW IS EXPECTED TO
MOVE NORTH AND AS IT DOES...THE COLD FRONT IS EXPECTED TO RACE EAST.
CURRENT THINKING IS THAT THE FRONT SHOULD PUSH INTO SOUTHEAST OHIO
AND NORTHEAST KENTUCKY JUST AFTER MIDNIGHT AND THEN PUSH EAST OF THE
AREA WEDNESDAY MORNING.

THE SHOWERS AND THUNDERSTORMS...WHICH ARE CURRENTLY MOVING ACROSS
MID-MISSISSIPPI VALLEY...SHOULD CONTINUE MOVING NORTHEAST.  DYNAMICS
ASSOCIATED WITH THIS SYSTEM ARE QUITE IMPRESSIVE.  HOWEVER...
INSTABILITY WILL BE MARGINAL.  WHILE SOME OF THE STORMS WILL BE
QUITE STRONG...EXPECT BEST SEVERE THREAT WILL REMAIN WEST OF OUR
AREA.

ON WEDNESDAY...RAIN SHOWERS WILL CONTINUE AS THE SYSTEM MOVES SLOWLY
EAST...TURNING INTO SNOW SHOWERS OVER THE HIGHEST MOUNTAINS...WITH
MIXED PRECIP EVERYWHERE ELSE WEDNESDAY NIGHT...THEN TURNING INTO
JUST SNOW OR FLURRIES OVERNIGHT.

TEMPERATURES WILL COOL DOWN QUICKLY INTO THE 40S BEHIND THE
FRONT...AND REMAIN STEADY THROUGH WEDNESDAY AFTERNOON. NAM AND GFS
SHOW DESCENT COLD ADVECTION AT H85 WITH TEMPS IN THE -8 TO -10C BY
THURSDAY NIGHT. THEREFORE...KEPT LOWS BELOW ABOUT 7 DEGREES BELOW
FREEZING...EVEN COLDER AT HIGHER ELEVATIONS.

DRY WEATHER SHOULD PREVAIL THURSDAY AS HIGH PRESSURE BUILDS INTO THE
REGION CLEARING THE SKIES BY THURSDAY EVENING.

PREVIOUS DISCUSSION...
(ISSUED 209 PM EST TUE NOV 15 2005)

LONG TERM (FRIDAY THROUGH TUESDAY)...

AS SHOWN BY ALL THE MODELS...THE PATTERN OF AN AMPLIFYING LONG WAVE
TROUGH OVER THE EASTERN U.S. CONTINUES THIS PERIOD. THIS WILL
GENERALLY KEEP TEMPERATURES WELL BELOW NORMAL AS SHORT WAVES
ROTATING AROUND THE UPPER TROUGH BRING REINFORCING SHOTS OF COLD AIR
ACROSS THE REGION. WHILE TIMING OF THESE FAST MOVING SHORT WAVES IS
DIFFICULT IN THIS PATTERN...IT APPEARS ONE SIGNIFICANT COLD FRONT
COMES ACROSS SUNDAY AND ANOTHER BY LATER TUESDAY. EXCEPT FOR
SUNDAY...LOW LEVEL TRAJECTORIES ARE NOT IDEAL FOR SIGNIFICANT
SHOWERS IN THIS PATTERN. THE BEST CHANCE FOR PRECIPITATION THIS
PERIOD WILL SUNDAY...AND MAINLY IN THE MOUNTAINS AS SNOW SHOWERS.
THE GENERAL THEME WILL BE THE COLD TEMPERATURES...WITH HIGHS
GENERALLY IN THE 40S AND LOWS IN THE 20S FOR THE LOWLANDS...COLDER
IN THE MOUNTAINS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

AVIATION...KF
Hazardous weather outlook, Nov 15, 4:35 AM EST, 22 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
435 AM EST TUE NOV 15 2005

VAZ003-004-WVZ015-016-018>020-024>040-046-047-160945-
DICKENSON-BUCHANAN-KANAWHA-ROANE-CALHOUN-RITCHIE-DODDRIDGE-MINGO-
LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
435 AM EST TUE NOV 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013-014-017-
160945-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-WIRT-
435 AM EST TUE NOV 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS WITH DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Nov 16, 2:18 AM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
218 AM EST WED NOV 16 2005

WVZ016-018-027-160930-
ROANE-CALHOUN-CLAY-
INCLUDING THE CITIES OF...SPENCER...GRANTSVILLE...CLAY
218 AM EST WED NOV 16 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...

WIND GUSTS OF 45 MPH ARE POSSIBLE IN ROANE...CALHOUN...AND CLAY
COUNTIES.

AT 215 AM...A LINE OF SHOWERS WAS MOVING EASTWARD ACROSS
ROANE...CALHOUN...AND CLAY COUNTIES. THIS LINE OF SHOWERS WAS
CAPABLE OF PRODUCING WIND GUSTS OF UP TO 45 MPH.

MOTORISTS SHOULD BE ESPECIALLY CAUTIOUS FOR THE POSSIBILITY OF
SMALL LIMBS OR DEBRIS ON ROADWAYS.
Special weather statement, Nov 16, 2:37 AM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
237 AM EST WED NOV 16 2005

WVZ019-027>029-160845-
RITCHIE-CLAY-BRAXTON-GILMER-
INCLUDING THE CITIES OF...HARRISVILLE...PENNSBORO...CLAY...
SUTTON...GASSAWAY...BURNSVILLE...GLENVILLE
237 AM EST WED NOV 16 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...

WIND GUSTS OF 50 MPH ARE POSSIBLE IN EASTERN RITCHIE...GILMER...BRAXTON...
AND CLAY COUNTIES.

AT 235 AM...A LINE OF SHOWERS WAS MOVING EASTWARD ACROSS EASTERN
RITCHIE...GILMER...BRAXTON...AND CLAY COUNTIES. THIS LINE OF
SHOWERS WAS CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 50 MPH.

MOTORISTS SHOULD BE ESPECIALLY CAUTIOUS FOR THE POSSIBILITY OF
SMALL LIMBS OR DEBRIS ON ROADWAYS.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 3:40 AM ESTSevere Thunderstorm WarningRLXTaylor20 min
Nov 16, 4:54 AM ESTSevere Thunderstorm WarningRLXRaleigh36 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.